Kentucky, 2009

Damaging Wind in Kentucky, June 22, 2009

June 22, 2009 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms developed in a very unstable air mass to the west of a stationary front that extended from southwest Indiana into Mid Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed in a very unstable air mass to the west of a stationary front that extended from southwest Indiana into Mid Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 12:35 PM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Jun 22, 12:35 PM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT MON JUN 22 2009

.DISCUSSION...

MAIN CONCERNS CONTINUE TO BE THE HEAT AND HUMIDITY AND WHERE/WHEN
TO PLACE SMALL POPS ACROSS THE AREA.

THE 12Z MON MODEL RUNS CONTINUE TO SHOW AN INCREASE IN SFC TEMPS AT
24 HOURS OUT THEN COOLING. THIS IS VERY SIMILAR TO 12Z SUN MODEL
RUNS ONLY DELAYED ANOTHER 24 HOURS. THUS CONTINUED HEAT ADVISORY.
DID NOT EXTEND ATTM HOWEVER. DETERMINISTIC MODELS CONTINUE TO SHOW
THE UPPER LEVEL HIGH RETROGRADING WESTWARD. AS WE PROGRESS THROUGH
THE WEEK. THIS IS VIABLE. ALSO TSRAS SEEM TO HAVE NO PROBLEM
PENETRATING 10C 700 MB TEMPS TODAY AND MODELS SUGGEST ABOUT A DEGREE
COOLER TUE AND THEN SOME EAST. THUS INTRODUCED A SLIGHT CHC AREA
WIDE ALBEIT EAST SECTIONS LOOK THE BEST. OTHERWISE IF THE MOS OUTPUT
CONTINUES TREND OF WARMING TEMPS 24 HOURS OUT MAY HAVE TO EXTEND
ADVISORY PERIOD BUT POSSIBLY CURTAIL TO THE WESTERN HALF OF THE CWA.
ALSO THURSDAY FRONT CREEPS DOWN INTO THE FA WHICH PROMPTED A MENTION
OF TSRAS ATTM. ALSO MODELS SEEM TO BE IN AGREEMENT ON SLGT POPS ON
SUNDAY...MAY BE MORE LIKE AFTN EVENING AS FRONT AGAIN FLIRTS WITH
THE AREA. UNTIL THEN WITH INTENSE HEATING COULD EXPECT AN ISLD TSRA
ANY AFTERNOON. HOWEVER WITH FREEZING LEVELS WELL ABOVE 15K
FEET...WOULD NOT EXPECT LARGE HAIL TO BE THE MAJOR THREAT. ALSO WIND
PROFILES ARE NOT ALL THAT IMPRESSIVE FOR CIRCULATION.
THEREFORE...THINK SMALL HAIL AND DAMAGING WIND WILL BE MAIN SEVERE
THREAT. IN ADDITION...ANY STORMS THAT DO GET GOING...THERE WILL BE
LITTLE COMPETITION FOR FUEL.

OTHERWISE CONTINUED HOT WITH VERY MINOR CHANGES.

&&

.AVIATION...
GENERALLY PARTLY CLOUDY SKIES AND LIGHT WINDS WILL PREVAIL ACROSS
THE TAF SITES THIS AFTERNOON AND OVERNIGHT. ISOLATED STORMS WILL
AGAIN POP UP THIS AFTERNOON...WITH THE GREATEST COVERAGE AGAIN IN
THE KEVV/KOWB AREAS. THE CHANCE FOR ISOLATED STORMS MAY BE A BIT
HIGHER MONDAY IN THE KPAH/KCGI AREAS AS AN UPPER LEVEL HIGH
RETROGRADES SLIGHTLY WESTWARD. ANY ISOLATED STORMS SHOULD DIE OFF
AFTER SUNSET.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

KH/JAP
Hazardous weather outlook, Jun 22, 8:38 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CDT MON JUN 22 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
938 PM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES THE REST OF TONIGHT.
NO SEVERE WEATHER IS EXPECTED.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE QUAD STATE
REGION TUESDAY AFTERNOON. A STRAY THUNDERSTORM MAY BRIEFLY PULSE
UP TO SEVERE LEVELS AND PRODUCE LARGE HAIL OR DAMAGING WINDS.
HOWEVER...TORRENTIAL RAIN AND FREQUENT LIGHTNING WILL BE THE
PRIMARY CONCERNS.

DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA TUESDAY AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE
HEAT ADVISORY FOR DETAILS.

MINOR FLOODING ALONG PORTIONS OF THE MISSISSIPPI RIVER WILL CONTINUE
TUESDAY INTO WEDNESDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 22, 5:09 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
609 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 NNW OTWELL            38.49N 87.11W
06/22/2009                   PIKE               IN   EMERGENCY MNGR

            AROUND INTERSECTION OF HWY 257 AND CR 400 - MOBILE HOME
            TIPPED ON ITS SIDE. ROOFS OFF OF OTHER STRUCTURES IN THE
            AREA - TREES DOWN.

&&

DP
Local storm report, Jun 22, 5:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
618 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST NEWBURGH                37.95N 87.40W
06/22/2009  E60 MPH          WARRICK            IN   TRAINED SPOTTER

            WIND GUST ESTIMATED AT 60+ MPH AND HEAVY RAIN AT NEWBURGH
            ELEMENTARY SCHOOL.

&&

DP
Local storm report, Jun 22, 7:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
811 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     4 E MORGANFIELD         37.68N 87.83W
06/22/2009  M57 MPH          UNION              KY   MESONET

0740 PM     TSTM WND DMG     3 N MORGANFIELD         37.73N 87.91W
06/22/2009                   UNION              KY   TRAINED SPOTTER

            STRONG WINDS DOWNED TREES AND POWER LINES.

&&

RJP
Local storm report, Jun 22, 7:48 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
848 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     DAWSON SPRINGS          37.17N 87.69W
06/22/2009  E60 MPH          HOPKINS            KY   TRAINED SPOTTER

            STREET SIGNS BLOWN DOWN WITH TREE DEBRIS IN ROADWAY.

&&

RJP
Local storm report, Jun 22, 8:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
908 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     5 SW HOPKINSVILLE       36.80N 87.55W
06/22/2009  M55 MPH          CHRISTIAN          KY   DEPT OF HIGHWAYS

            55 MPH WIND - HEAVY RAIN - TREE BRANCHES AND DEBRIS IN
            ROAD.

&&

DP
Local storm report, Jun 22, 8:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     5 SW HOPKINSVILLE       36.80N 87.55W
06/22/2009  M55.00 MPH       CHRISTIAN          KY   DEPT OF HIGHWAYS

            55 MPH WIND - HEAVY RAIN - TREE BRANCHES AND DEBRIS IN
            ROAD.

0822 PM     TSTM WND GST     DAWSON SPRINGS          37.17N 87.69W
06/22/2009  E60.00 MPH       HOPKINS            KY   TRAINED SPOTTER

            STREET SIGNS BLOWN DOWN WITH TREE DEBRIS IN ROADWAY.

0745 PM     TSTM WND GST     4 E MORGANFIELD         37.68N 87.83W
06/22/2009  M57.00 MPH       UNION              KY   MESONET

0740 PM     TSTM WND DMG     3 N MORGANFIELD         37.73N 87.91W
06/22/2009                   UNION              KY   TRAINED SPOTTER

            STRONG WINDS DOWNED TREES AND POWER LINES.

0548 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
06/22/2009  M87.00 MPH       WARRICK            IN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN.

0545 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
06/22/2009  E60.00 MPH       WARRICK            IN   TRAINED SPOTTER

            STRONG WINDS WITH TREE BRANCHES DOWN.

0540 PM     NON-TSTM WND GST NEWBURGH                37.95N 87.40W
06/22/2009  E60.00 MPH       WARRICK            IN   TRAINED SPOTTER

            WIND GUST ESTIMATED AT 60+ MPH AND HEAVY RAIN AT NEWBURGH
            ELEMENTARY SCHOOL.

0535 PM     TSTM WND DMG     3 NNW OTWELL            38.49N 87.11W
06/22/2009                   PIKE               IN   EMERGENCY MNGR

            AROUND INTERSECTION OF HWY 257 AND CR 400 - MOBILE HOME
            TIPPED ON ITS SIDE. ROOFS OFF OF OTHER STRUCTURES IN THE
            AREA - TREES DOWN.

0530 PM     TSTM WND DMG     3 N EVANSVILLE          38.03N 87.54W
06/22/2009                   VANDERBURGH        IN   EMERGENCY MNGR

            HWY 57 - KANSAS RD - WIRES AND TREES DOWN IN THE AREA.
            STRUCTURE FIRE POSSIBLY CAUSED BY LIGHTNING.

&&

CTN

The radar

The Paducah radar (KPAH), 10 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
June 22, 10:00 PM CST
Where
McCracken County, Lone Oak to 1 mi S of Lone Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.030, -88.670

Two empty large swimming pools were blown over. An awning was ripped apart. Several large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172634.